Dear Dr. Roach: I am 75 and have had Waldenstrom macroglobulinemia for three years, which has been treated with ibrutinib (Imbruvica) and is now in remission. A side effect of Imbruvica is bleeding, and it requires the drug to be withheld before procedures. I need a colonoscopy and a prostate biopsy now. Ideally, how long before and after the procedures should Imbruvica be withheld? If the procedures cannot be performed a day apart, how long is too long an interval between them? How often can Imbruvica be withheld?
Also, at my age, how long is the recovery period required for anesthesia for two separate procedures?
Waldenstrom macroglobulinemia is a rare disease — a type of blood lymphoma and a cancer of the bone marrow. Ibrutinib is a new effective treatment for many people who have this condition and sustains remissions from the disease.
As you correctly say, bleeding can be a problem with this medicine, and it is generally held for three to seven days before and after surgery (depending on the type of procedure and the risk involved). Because a prostate biopsy is a low-risk procedure and a colonoscopy has almost no risk (unless a biopsy is required, which then makes it a low-risk procedure), most experts would hold the medication for just three days before and after.
There have been reports of the disease flaring up when withholding the drug, so as little time as possible is the best answer for how long it should be withheld. If you can get the two procedures done within a few days of each other, that would seem reasonable to me, but it is your hematologist whose clinical judgment is required. It would really be ideal to co-ordinate the two procedures. In my opinion, even a day between procedures is safe from the standpoint of anesthesia risk.
Dear Dr. Roach: I am 85 years old and in reasonably good health. I have been an athlete for most of my life. I developed neuropathy of my feet about seven years ago after my back surgery, but now I am to the point where I have difficulty walking. My doctor said I have persistent spinal stenosis with no cure. My feet are now mostly numb, and the heel of my right foot is causing more problems while walking. Is there any medical procedure to help?
“Neuropathy” is a term used to describe a syndrome of nerve damage, which can be from dozens of different causes. Sometimes no cause is found. In your case, the neuropathy might be due to pressure on the nerve roots from your spinal stenosis, which means that the bone canals the nerves go through when they leave the spinal cord are too small.
There are treatments, starting with surgery to relieve the pressure on the nerves, which provides some but usually only temporary relief. Surgery is not appropriate for everyone, either because of their back anatomy or because they are not good candidates for surgery due to another reason.
Physical therapy can be helpful for some people. Medications are also helpful, but they can only relieve the pain, not the numbness. Medicines that are more specific for nerve pain, such as gabapentin or amitriptyline, are usually more effective than opiate-type medications in the long term.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu